Hail, Yuma
- When
- May 21, 2:06 PM MST
- Where
- Yuma County, Joes
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.650, -102.680
Isolated thunderstorms developed over eastern Colorado and produced generally quarter to half dollar size hail though a few reports of golf ball size hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated thunderstorms developed over eastern Colorado and produced generally quarter to half dollar size hail though a few reports of golf ball size hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 1:28 PM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED MAY 21 2008
.DISCUSSION...
228 PM MDT WED MAY 21 2008
FORECAST PROBLEMS ARE NUMEROUS THROUGH THE SHORT TERM VERY WINDY
CONDITIONS AND SEVERE WEATHER AT THE TOP OF THE LIST. SATELLITE
CONTINUING TO SHOW THE AMPLIFICATION PROCESS WELL UNDERWAY FROM THE
CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. THEREFORE EXPECT SLOW IF
ANY CHANGE IN THE FLOW PATTERN.
TONIGHT/THURSDAY...WILL LET CURRENT WIND ADVISORY GO UNTIL 02Z.
THUNDERSTORMS HAVE BEGUN TO FORM ALONG DRY LINE AND INCOMING
SHORTWAVE WILL GO WITH FAIRLY HIGH POPS AHEAD OF THIS. FOR THURSDAY
SETUP IS LOOKING THE SAME FOR STRONG TO SEVERE THUNDERSTORMS OVER THE
NORTHEAST HALF OF THE FORECAST AREA. USED THE ECMWF/NAM FOR DIVIDING
LINE BETWEEN VERY DRY AND MOIST AIR. TO THE WEST OF THIS LINE WILL
BE THE RED FLAG WARNING AND WIND HIGHLIGHTS. MODELS GIVING
CONSISTENT NUMBERS HIGH WIND WARNING CRITERIA IN COLORADO. WILL PUT
A HIGH END WIND ADVISORY JUST TO THE EAST OF THE AIR. BIG GRADIENT
ON TEMPERATURES FROM SOUTHWEST TO NORTHEAST.
THURSDAY NIGHT/FRIDAY...STRONG TO SEVERE THUNDERSTORMS TO CONTINUE
INTO THE EVENING. FRIDAY HAS A SIMILAR SETUP TO TODAY EXCEPT STORMS
MAY GET GOING A LITTLE FURTHER EAST THAN TODAY. WILL HIT POPS
ACCORDINGLY. ALSO GUIDANCE WOULD SUGGEST ANOTHER WIND HIGHLIGHT AS
WELL.
FRIDAY NIGHT/SATURDAY...THUNDERSTORMS END WITH GREATER COVERAGE
NORTHEAST DURING THE NIGHT. FOR SATURDAY...BEST OF THE MID LEVEL
PARAMETERS DO NOT LINE UP WITH THE LOW LEVELS. DRY LINE IS VERY CLOSE
TO THE EASTERN END OF THE AREA IF IT IS CORRECT. PUT IN LOW CHANCE
POPS...WITH GREATEST CHANCE EAST...TO COVER UNCERTAINTY.
SATURDAY NIGHT THROUGH MONDAY...MODEL GUIDANCE PRETTY MUCH IN
AGREEMENT. PRETTY MUCH SIDED WITH THE ECMWF SINCE IT HAS BEEN THE
MOST CONSISTENT. HARD TO PIN DOWN THUNDRSTORM CHANCES/LOCATIONS
SATURDAY INTO SUNDAY WITH MID LEVEL MOISTURE AND LIFT OUT OF PHASE
WITH LOW LEVEL MOISTURE AND CONVERGENCE. BEST MID LEVEL/UPPER LIFT
IS WEST BUT HAVE DRIER LOW LEVEL AIR MASS WITH DRY MID LEVELS EAST.
PRETTY MUCH KEPT SLIGHT CHANCE TO CHANCE ON SATURDAY AND SATURDAY
NIGHT. INITIAL FOCUS ON SUNDAY AFTERNOON WILL BE OVER THE SOUTHWEST
BUT PARAMETERS IMPROVE THROUGH SUNDAY NIGHT INCREASED LIFT WITH
FRONT AND SHORTWAVE TROUGH. MONDAY AND MONDAY NIGHT LOOKS
INTERESTING WITH POST FRONTAL UPSLOPE REGIME OVER THE AREA WITH
SHORTWAVE ENERGY COMING OVER THE TOP. BROADBRUSHED CHANCES THIS
PERIOD. WENT ABOVE GUIDANCE FOR MAXES SUNDAY WITH GOOD WARM AIR
ADVECTION IN ADVANCE OF THE FRONT AND BELOW GUIDANCE ON MONDAY WITH
CLOUDS AND UPSLOPE WINDS.
BULLER
TUESDAY AND WEDNESDAY...RIDGE FORECAST TO AMPLIFY OVER THE CENTRAL
PLAINS TUESDAY AND WEDNESDAY AHEAD OF SHORTWAVE TROUGH MOVING ACROSS
THE GREAT BASIN. ALTHOUGH SHORTWAVE ENERGY BY EJECT AHEAD OF THE
MAIN DISTURBANCE...TIMING THEM VERY DIFFICULT AT THAT TIME RANGE. SO
WILL KEEP POPS IN THE 10 TO 20 RANGE. HEDGED TOWARDS WARMER GUIDANCE
UNDER THE RIDGE.
THANKS TO ALL FOR COLLABORATION.
24
&&
.AVIATION...
1152 AM MDT WED MAY 21 2008
FOR THE 18Z TAFS...VFR CONDITIONS WILL CONTINUE THROUGH 12Z AT KGLD
AND KMCK WITH STRONG SOUTHERLY WINDS (20-40 KNOTS) AND CIRRUS
EXPECTED THROUGH MOST OF THE PERIOD. KGLD MAY SEE SOME THUNDERSTORMS
IN THE VICINITY AFTER 22Z. AFTER 12Z LOW LEVEL CLOUDS MOVE IN TO THE
KMCK TERMINAL AND BRING CONDITIONS DOWN TO MVFR...THESE LOW CLOUDS
WILL REMAIN THROUGH MOST OF THE MORNING.
KJ
&&
.FIRE WEATHER...
HAVE UPDATED THE FIRE WEATHER WATCH TO RED FLAG WARNING EXCEPT FOR A
COUPLE OF COUNTIES. DUNDY AND RAWLINS COUNTIES HAVE BEEN REMOVED
SINCE WILL BE COOL TEMPERATURES...CLOUDY SKIES...AND HIGHER
DEWPOINTS. THE WARNING WILL BE FOR THE SAME TIME AS THE WATCH.
EXPECT VERY DANGEROUS CONDITIONS FOR THURSDAY.
JUST A HEADS UP. IT LOOKS LIKE ADDITIONAL FIRE WEATHER HIGHLIGHTS
WILL BE NEEDED FRIDAY AND SATURDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001>003-013>015-027>029-041-042.
RED FLAG WARNING FROM 11 AM MDT /12 PM CDT/ TO 9 PM MDT /10 PM
CDT/ THURSDAY FOR KSZ001-013-014-027-028-041-042.
WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
THURSDAY FOR KSZ001-013-014-027-028-041-042.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079>081.
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR COZ252>254.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR COZ090>092.
&&
WFO GOODLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT WED MAY 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT WED MAY 21 2008 /1130 AM CDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT GENERALLY WEST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE THROUGH EARLY TONIGHT. THIS AREA IS ALSO IN AN AREA OF VERY HIGH TO EXTREME FIRE DANGER. ALL OUTDOOR BURNING SHOULD BE AVOIDED. ISOLATED TO SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE... WILL MOVE INTO FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN KANSAS AND NEBRASKA LATE THIS AFTERNOON...CONTINUING TO THE NORTHEAST AND OUT OF THE TRI-STATE AREA EARLY THURSDAY MORNING. HAIL...STRONG WINDS AND CLOUD TO GROUND LIGHTNING ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OVER THE NEXT SEVERAL DAYS THE TRI-STATE AREA WILL ENCOUNTER VERY WINDY CONDITIONS FROM THE SOUTH. WIND ADVISORIES WILL LIKELY BE NEEDED AND HIGH WIND WARNINGS POSSIBLE. A DRYLINE WILL ALSO BE IN THE AREA AND ACT AS A FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE. BEHIND THE DRYLINE RELATIVE HUMIDITIES WILL FALL INTO THE 5 TO 15 PERCENT RANGE. WITH SUCH LOW RELATIVE HUMIDITY AND SOUTH WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS EXTREME FIRE DANGER WILL EXIST. FIRE WEATHER WATCHES AND RED FLAG WARNINGS WILL LIKELY BE NEEDED. ALL OUTDOOR BURNING SHOULD BE AVOIDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY EVENING. DDT/KJ
The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
20 hail. Local standard time, as filed.
Quarter size hail was reported to have covered the ground.
Multiple reports of penny to quarter size hail relayed by the NSSL SHAVE project.
A storm chaser relayed a report of quarter size hail via Spotter Network.
NSSL SHAVE project relayed public report of golf ball size lasting one minute. This hail resulted in damage to a vehicle.
A storm chaser relayed a report of penny size hail via Spotter Network.
The hail was reported to be flat and soft.
NSSL SHAVE project relayed a report of golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101648, 101649, 101650, 101651, 101666, 101652, 101653, 101654, 101655, 101665, 101656, 101657, 101658, 101659, 101660, 101661, 101662, 101667, 101663, 101664.